Georgia, 2014Hail and Damaging Winds in Georgia, June 11, 2014
June 11, 2014 · NWS CHS · 3 events in 2 counties and zones
Thunderstorms developed during afternoon hours as an upper level jet and mid level trough of low pressure shifted over a highly moist atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during afternoon hours as an upper level jet and mid level trough of low pressure shifted over a highly moist atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 11, 1:06 PM EST, 58 minutes earlier.
Area forecast discussion, Jun 11, 1:06 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
206 PM EDT WED JUN 11 2014
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE SOUTHEAST STATES AND
PERSIST THROUGH EARLY NEXT WEEK BEFORE HIGH PRESSURE REBUILDS OVER
THE WESTERN ATLANTIC.
&&
.NEAR TERM /THROUGH TONIGHT/...
WATER VAPOR IMAGERY CLEARLY DEPICTS THE ABUNDANT ENERGY AND
MOISTURE DOWNSTREAM OF A ROBUST UPPER TROUGH AXIS CURRENTLY
STRETCHING ACROSS THE OHIO AND MISSISSIPPI VALLEYS. DEEP MOISTURE
CONTINUES TO STREAM NORTHWARD FROM THE GULF OF MEXICO AND
CARIBBEAN...SUPPORTING PERSISTENT CONVECTION ACROSS NORTHERN
FLORIDA AND SOUTHERN GEORGIA DURING THE LATE MORNING/EARLY
AFTERNOON TIME FRAME. THE WEAKENING UPPER RIDGE ACROSS THE EAST
COAST SUGGESTS LESS SUBSIDENCE AND LOWERING HEIGHTS
ALOFT...SUPPORTING BETTER CONVECTIVE COVERAGE TODAY AND PERHAPS
SLIGHTLY LOWER TEMPERATURES. WILL LEAN TOWARD LOW LEVEL THICKNESS
VALUES FOR HIGH TEMPERATURES TODAY...INDICATING LOWER 90S AWAY
FROM THE LOCALLY COOLER COASTLINE.
ANALYSIS OF HIGH RESOLUTION MODELS CONTINUES A PREFERENCE TOWARD
THE NSSL WRF SOLUTION THAT HAS HAD DECENT VERIFICATION DURING THE
PAST FEW DAYS. AS SUCH...LITTLE CHANGE WAS NEEDED TO THE ONGOING
THUNDERSTORM FORECAST THROUGH THE AFTERNOON. ACTIVITY SOUTH OF
THE ALTAMAHA RIVER HAS STEADILY SHIFTED NORTH INTO GEORGIA ZONES
ALONG AND WEST OF INTERSTATE 95...WHILE A NORTH/SOUTH ORIENTED
LINE HAS DEVELOPED WELL INLAND OF THE FORECAST AREA. AT THE SAME
TIME...ISOLATED SHOWERS/THUNDERSTORMS HAVE INITIATED ALONG THE
SEABREEZE JUST TO THE NORTH OF THE FORECAST AREA. THE SEABREEZE
WILL STEADILY PUSH INTO INLAND SOUTH CAROLINA DURING THE NEXT FEW
HOURS...POSSIBLY REDUCING THUNDERSTORM COVERAGE INITIALLY FOR THE
CHARLESTON TRI COUNTY AND SOUTH CAROLINA COASTLINE. CONVECTIVE
COVERAGE WILL IMPROVE FARTHER TO THE SOUTH...AS THE ACTIVITY
PROGRESSING INTO THE REGION FROM FLORIDA LIKELY INTERACTS WITH
SEABREEZE CONVECTION NEAR COASTAL GEORGIA AND INLAND SOUTH
CAROLINA.
ORGANIZATION AND COVERAGE OF THUNDERSTORMS WILL FURTHER IMPROVE BY
LATE AFTERNOON...WITH RATHER STRONG FORCING FOR ASCENT EXPECTED
ONCE THE REGION BECOMES LOCATED BENEATH THE RIGHT ENTRANCE REGION
OF THE UPPER JET AND UPPER LEVEL DIVERGENCE INCREASES. IN
ADDITION...MODELS DEPICT STRONGER SHORTWAVES ALONG THE EASTERN
PERIPHERY OF THE TROUGH LIFTING NORTHEAST ACROSS THE AREA.
MODIFICATION OF MODEL FORECAST SOUNDINGS FOR HIGH TEMPERATURES IN
THE LOWER 90S AND DEWPOINTS AROUND 70 PRODUCE CAPE VALUES BETWEEN
2000 AND 3000 J/KG AND DOWNDRAFT CAPES OF 500 TO 1000 J/KG.
ALTHOUGH DEEP LAYER SHEAR WILL BE LIMITED...THE COMBINATION OF
THE ABOVE FACTORS AND FORCING FOR ASCENT WITH THE PASSING SHORT
WAVE WILL RESULT IN ORGANIZATION OF THUNDERSTORMS WITH THE
POTENTIAL FOR SOME TO BECOME STRONG OR SEVERE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHEAST GEORGIA AND INLAND SOUTHEAST
SOUTH CAROLINA. THE PRIMARY THREATS ARE DAMAGING WIND AND LARGE
HAIL. IT SHOULD BE NOTED THAT FREQUENT TO EXCESSIVE LIGHTNING IS
ALSO EXPECTED WITH MANY OF THE THUNDERSTORMS...SIMILAR TO THE PAST
COUPLE OF DAYS.
OVERNIGHT...THE BULK OF THE CONVECTION SHOULD COME TO AN END AS
THE EVENING PROGRESSES...SO GENERALLY RAIN-FREE CONDITIONS ARE
EXPECTED LATE TONIGHT. DEBRIS CLOUDINESS COULD LINGER...MAKING THE
SKY COVER FORECAST RATHER UNCERTAIN. OVERALL...LOW TEMPERATURES
ARE EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S ACROSS MUCH OF
THE AREA.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THURSDAY...THE UPPER TROUGH WILL BE CENTERED OVER OUR INLAND
AREAS...RESULTING IN A VEERING WIND PROFILE IN THE LOW AND MID
LEVELS. MODEL SOUNDINGS SHOW A MODEST 800 MB CAP DEVELOPING BY EARLY
AFTERNOON...WHILE VEERING LOW-LEVEL FLOW MIXES SURFACE DEWPOINTS
INTO THE MID/UPPER 60S INLAND DURING THE AFTERNOON. THE DEEP SW TO
WSW FLOW IN LOW-LEVELS WILL KEEP THE SEA BREEZE PINNED NEAR THE
COAST UNTIL MID AFTERNOON WHEN IT PUSHES INLAND. ONCE IT MOVES
INLAND LATER IN THE AFTERNOON IT COULD SPUR SOME SHOWERS AND TSTMS.
IT LOOKS AS THOUGH OUR BEST CHANCE FOR CONVECTION WILL BE DURING THE
MID TO LATE AFTERNOON ONCE UPSTREAM SHORTWAVE ENERGY PUSHES
EAST...POSSIBLY ACCOMPANIED BY A CLUSTER OF SHOWERS AND TSTMS. HIGH
TEMPS WILL REACH CLOSE TO 90 DEGREES.
FRIDAY...THE UPPER TROUGH WILL SHIFT OFFSHORE WITH SHORTWAVE RIDGING
DURING THE AFTERNOON. MODEL TIME SECTIONS SHOW THE PROFILE FURTHER
VEERING WITH FAIRLY DEEP WEST-SOUTHWEST FLOW DURING THE DAY. THE SEA
BREEZE LOOKS LATE AND WEAK...REDUCING ITS AVAILABILITY FOR
TRIGGERING CONVECTION. DEWPOINTS WILL LIKELY MIX OUT AGAIN DURING
THE AFTERNOON. HOWEVER...THE MODELS STILL HANG ONTO A WEAK SURFACE
TROUGH INLAND WHICH COULD ALLOW FOR ISOLATED TO SCATTERED AFTERNOON
AND EVENING SHOWERS AND TSTMS...ESPECIALLY IF OUTFLOW BOUNDARIES
BEGIN TO INTERACT. HIGHS WILL BE 87-91.
SATURDAY...ANOTHER WEAK UPPER LOW APPROACHES FROM THE WEST WHILE A
SURFACE TROUGH HANGS ON ACROSS INLAND AREAS. THE SEA BREEZE SHOULD
DEVELOP A BIT EARLIER IN THE DAY ALTHOUGH THE GRADIENT DOES NOT LOOK
TERRIBLY STRONG. SCATTERED SHOWERS AND TSTMS EXPECTED AGAIN...
PRIMARILY INLAND FROM THE COAST AND LATER IN THE DAY IF UPSTREAM
ACTIVITY BECOMES SOMEWHAT ORGANIZED AND SHIFTS SOUTHEAST. HIGHS WILL
BE IN THE LOWER 90S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
THE REMNANTS OF THE UPPER TROUGH WILL LIFT OUT OF THE AREA SATURDAY
NIGHT AND SUNDAY...WITH UPPER RIDGING DURING THE EARLY TO MIDDLE
PART OF NEXT WEEK. THE INFLUENCE OF THE UPPER TROUGH ON SUNDAY COULD
ALLOW FOR SLIGHTLY BETTER DAYTIME CONVECTIVE COVERAGE BEFORE WE
RETURN TO A MORE ISOLATED SHOWER/TSTM PATTERN MONDAY THROUGH
WEDNESDAY. HIGHS WILL BE IN THE LOWER 90S AND LOWS IN THE LOWER 70S.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THUNDERSTORM ACTIVITY IS SPREADING INTO SOUTHEAST GEORGIA BY EARLY
AFTERNOON AND EXPECT COVERAGE TO INCREASE OVERALL DURING THE NEXT
SEVERAL HOURS. HOWEVER...UNCERTAINTY IN THE DETAILS OF COVERAGE
TRENDS SUGGESTS KEEPING A MAINLY PERSISTENCE FORECAST FOR THE 18Z
TAF ISSUANCE...INDICATING VCTS AT BOTH TERMINALS UNTIL EARLY
EVENING. WILL INDICATE MORE CONFIDENCE OF THUNDERSTORM IMPACTS AT
KSAV BY INCLUDING A TEMPO GROUP FOR TSRA AND MVFR VSBYS FROM 18Z
TO 22Z. PREFER TO WAIT UNTIL TRENDS BECOME MORE CLEAR BEFORE
ADDING SPECIFIC MENTION OF TSRA TO THE KCHS FORECAST...ESPECIALLY
SINCE SEABREEZE CONVECTION COULD BE DELAYED UNTIL THE BOUNDARY IS
WEST OF THE TERMINAL. TEMPORARY REDUCTIONS IN CEILINGS/VISIBILITIES
AND ERRATIC/GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS...AS
IS EXCESSIVE LIGHTNING. SHOWER/THUNDERSTORM POTENTIAL IS EXPECTED
TO DECREASE DURING THE EVENING AND OVERNIGHT HOURS.
EXTENDED AVIATION OUTLOOK...MODERATE RISK FOR BRIEF FLIGHT
RESTRICTIONS AT EITHER TERMINAL EACH AFTERNOON/EARLY EVE DUE TO
SHOWERS/THUNDERSTORMS.
&&
.MARINE...
TODAY AND TONIGHT...HIGH PRESSURE WELL OUT IN THE ATLANTIC WILL
MAINTAIN A SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS. SOME
ENHANCEMENT IS EXPECTED ALONG THE LAND-SEA INTERFACE THIS
AFTERNOON AND EVENING WITH THE SEA BREEZE...BUT OVERALL WINDS WILL
REMAIN 15 KT OR LESS. SEAS WILL RANGE FROM 2-3 FT...HIGHEST ACROSS
THE OUTER GA WATERS.
THURSDAY THROUGH MONDAY...ATLANTIC HIGH PRESSURE WILL REMAIN THE
DOMINANT FEATURE. SOUTH TO SOUTHWEST FLOW WILL PREVAIL...WITH MODEST
AFTERNOON SEA BREEZE CIRCULATIONS DEVELOPING ALONG THE COAST.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...WMS
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...WMS/JRL
MARINE...JAQ/JRL
Hazardous weather outlook, Jun 11, 3:46 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
446 AM EDT WED JUN 11 2014
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-121000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
446 AM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE AREA THIS AFTERNOON INTO THIS EVENING. THERE IS THE
POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...EXCESSIVE LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE WITH ANY THUNDERSTORMS THAT OCCUR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
In the hours before
Special weather statement, Jun 11, 1:25 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT WED JUN 11 2014
GAZ088-100-101-116>119-137>141-111930-
BULLOCH-COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL
MCINTOSH-EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND
MCINTOSH-LONG-SCREVEN-
225 PM EDT WED JUN 11 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
EFFINGHAM...LIBERTY...BRYAN...CHATHAM...LONG AND MCINTOSH COUNTIES
THROUGH 330 PM EDT...
AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM AKINS TO WOLF
ISLAND...MOVING NORTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FAIRHOPE...BAY...ARCOLA...SOUTH NEWPORT...BROOKLET...SOMERSET...
GRIMSHAW...PRETORIA...STATESBORO..STILSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3131 8134 3132 8139 3240 8181 3276 8153
3173 8112 3168 8113 3162 8113 3155 8117
3152 8117 3148 8119 3140 8126 3137 8125
3138 8126 3138 8128 3143 8132 3138 8130
3136 8127 3129 8130
TIME...MOT...LOC 1825Z 198DEG 14KT 3232 8160 3139 8134Thunderstorm Wind, Effingham
- When
- June 11, 2:04 PM EST to 2:05 PM EST
- Where
- Effingham County, 2.44 mi WNW of Marlow
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.280, -81.420
The Effingham County Warning Point reported one tree down on a power line along Heidt Landing Road.
Thunderstorm Wind, Effingham
- When
- June 11, 2:25 PM EST to 2:26 PM EST
- Where
- Effingham County, 0.69 mi N of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.380, -81.320
The Effingham County Warning Point reported one tree down on a power line along Highway 119.
Hail, Chatham
- When
- June 11, 2:53 PM EST to 2:54 PM EST
- Where
- Chatham County, 0.69 mi N of (Sav)savannah Intl A
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.140, -81.200
The public reported dime to quarter size hail and a lightning strike to a railroad crossing gate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 11, 20141 injured · $812,000 · 1.75 in hail · 17 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Tornado in Michigan, June 11, 2014$250,000 · EF1 · 1 event
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014$74,000 · 65 kt wind · 4 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530449, 530450, 530446.